Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 23, NWS Spokane, WA

August 11, 2022Lewis County, Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 11, 2022, 3:00 PM PDT for Lewis County, Nez Perce County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2022, 3:00 PM PDT (22:00 UTC)
Expired
Aug 11, 2022, 3:45 PM PDT
In force
45 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lewis County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 174 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 11:50 AM PDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 11, 11:50 AM PDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1150 AM PDT Thu Aug 11 2022

.SYNOPSIS...
Additional chances for showers and  thunderstorms are forecast for
portions of the region for the remainder of the week. Temperatures will
remain very warm through Friday with highs in the upper 80s and 90s.
After a brief cool down into the 80s this weekend, hot weather is forecast
to return next week.

&&

.DISCUSSION...

Morning update to take down the Red Flag Warning that was in
effect over north-central Washington through this morning. The
overnight convection that spawned the red flag has moved out of
the area into BC. Surface based convection will fire up around
1:00 PM over the higher terrain. Much of this convection over the
northern portions of the region will be close to the Canadian
border and moving out of the area. Storms also should contain more
rainfall than those did overnight, so we are not expecting that a
red flag will be needed for this light but will be monitoring into
this evening.

No chances at this point for the stronger convection expected over
the Blue Mountains and into the southern to central Idaho
Panhandle. There will be a lot of surface based instability to tap
into with 0-6 km bulk shear of around 30-35 kts. These parameters
may be enough to see a few storms become severe with large hail
and damaging outflow winds. Locations most likely to see strong
to severe thunderstorms include places like Pomeroy, Asotin,
Lewiston-Clarkston Valley, Winchester, Julietta to Clarkia.
Convective allowing models are also in general agreement with a
strong gust front emanating from this convection this
afternoon/evening that could stretch out across the Palouse and
push northward to the Spokane/Cd'A corridor. New convection may
develop along this gust front as it propagates. /SVH

&&

.AVIATION...
18Z TAFs:

...GUST FRONT POSSIBLE WITH CONVECTION TODAY ACROSS SOUTHEAST
WASHINGTON AND THE IDAHO PANHANDLE PRODUCING SHIFTING WINDS...

The Inland Northwest will be conditionally unstable
today. There is a lot of surface based instability for any
convective cells to quickly become strong or severe, but there is
also a strong cap on the convection without a whole lot of
synoptic level forcing. As such, thunderstorms are expected to
mostly be tied to the higher terrain where CIN is weaker, which
includes the north Cascades eastward to the northern Panhandle.
It also includes the Blue Mountains over to the southern to
central Panhandle: these thunderstorms will have the best chance
of becoming strong to severe today with large hail and damaging
wind gusts a possibility. Convective allowing models also
indicating a strong gust front propagating from this convection
that would result in a southerly to easterly wind shift into KLWS-
KPUW-KGEG- KSFF-KCOE between 2300Z to 0400Z. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        92  63  96  61  87  56 /  10  20  20  10  10   0
Coeur d'Alene  91  61  96  59  87  54 /  10  20  20  10  10   0
Pullman        87  57  91  56  83  51 /  20  20  10  10  10   0
Lewiston       92  68  99  67  92  62 /  30  30  10  10  10   0
Colville       93  53  96  52  89  47 /  20  20  20  10  10   0
Sandpoint      91  58  94  57  86  50 /  10  20  20  20  10   0
Kellogg        92  66  94  64  84  59 /  20  20  20  20  10   0
Moses Lake     93  62  97  59  90  54 /   0  10   0  10  10   0
Wenatchee      94  67  96  63  88  59 /   0   0  10  10   0   0
Omak           96  63  99  61  93  56 /  10  10  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

In the hours before

Special weather statement, Aug 11, 1:22 PM PDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
122 PM PDT Thu Aug 11 2022

IDZ027-WAZ032-112115-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
122 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of southwestern Nez
Perce, northwestern Lewis and eastern Asotin Counties through 215 PM
PDT...

At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Paradise, or 22 miles south of Lewiston, moving
north at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarkston Heights-Vineland, Asotin, Rogersburg and Waha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4595 11687 4600 11692 4600 11718 4603 11717
      4604 11711 4608 11707 4619 11713 4637 11709
      4637 11706 4632 11702 4632 11671 4594 11680
TIME...MOT...LOC 2021Z 192DEG 25KT 4607 11700

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RP
Special weather statement, Aug 11, 2:18 PM PDT, 42 minutes before
Special Weather Statement
National Weather Service Spokane WA
218 PM PDT Thu Aug 11 2022

IDZ027-WAZ032-112145-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
218 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of southwestern Nez
Perce, western Lewis and southeastern Asotin Counties through 245 PM
PDT...

At 218 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Paradise, or 23 miles south of Lewiston, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rogersburg and Waha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4600 11692 4600 11709 4627 11697 4621 11665
      4595 11687
TIME...MOT...LOC 2118Z 214DEG 27KT 4605 11692

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

VT
Special weather statement, Aug 11, 2:35 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
235 PM PDT Thu Aug 11 2022

IDZ026-027-112200-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
235 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of northeastern Nez
Perce and northwestern Lewis Counties through 300 PM PDT...

At 235 PM PDT, Doppler radar was tracking a strong thunderstorm near
Craigmont, or 15 miles southeast of Lapwai, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Craigmont, Culdesac, Winchester, Peck, Reubens and Gifford.

This includes U.S. Highway 95 in Idaho between mile markers 270 and
294.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4621 11641 4615 11666 4645 11678 4649 11637
TIME...MOT...LOC 2135Z 170DEG 22KT 4629 11653

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VT

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:15 PM PDTSpecial Weather StatementOTXFerry30 min
Aug 10, 8:44 PM PDTSpecial Weather StatementOTXGarfield31 min
Aug 10, 9:15 PM PDTSpecial Weather StatementOTXGarfield30 min
Aug 10, 10:03 PM PDTSpecial Weather StatementOTXGarfield27 min
Aug 10, 11:28 PM PDTSpecial Weather StatementOTXGarfield47 min
Aug 11, 4:08 AM PDTSpecial Weather StatementOTXPend Oreille37 min
Aug 11, 4:25 AM PDTSevere Thunderstorm WarningOTXPend Oreille65 min
Aug 11, 1:22 PM PDTSpecial Weather StatementOTXAsotin53 min
Aug 11, 2:47 PM PDTAreal Flood AdvisoryOTXAsotin3 hr
Aug 11, 3:04 PM PDTSpecial Weather StatementOTXGarfield26 min
Aug 11, 3:54 PM PDTSevere Thunderstorm WarningOTXWhitman40 min
Aug 11, 4:34 PM PDTSevere Thunderstorm WarningOTXSpokane, Whitman41 min
Aug 11, 2:18 PM PDTSpecial Weather StatementOTXNez Perce27 min
Aug 11, 2:35 PM PDTSpecial Weather StatementOTXLewis25 min
Aug 11, 2:56 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce49 min
Aug 11, 3:49 PM PDTSevere Thunderstorm Warning Considerable damage threatOTXLewis41 min
Aug 11, 4:37 PM PDTSpecial Weather StatementOTXBenewah38 min
Aug 11, 4:42 PM PDTSpecial Weather StatementOTXLewis33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.